Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS New York, NY

March 29, 20095 counties in New York

NWS New York, NY issued this severe thunderstorm warning at Mar 29, 2009, 8:25 PM EDT for 5 counties in New York. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2009, 8:25 PM EDT (00:25 UTC)
Expired
Mar 29, 2009, 9:30 PM EDT
In force
65 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 70 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 8:30 PM EDTHAIL 0.88Coney Island, NYPENNY TO NICKEL SIZED HAIL
Mar 29, 8:55 PM EDTHAIL 0.88Garden City, NYNICKEL SIZED HAIL
Mar 29, 9:00 PM EDTHAIL 0.75Bellmore, NYPENNY SIZED HAIL
Mar 29, 9:00 PM EDTHAIL 0.88Bethpage, NYNICKEL SIZED HAIL
Mar 29, 9:10 PM EDTHAIL 0.88Massapequa, NYNICKEL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2009-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2009-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 300025
SVROKX
NYC047-059-061-081-103-300130-
/O.NEW.KOKX.SV.W.0002.090330T0025Z-090330T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
825 PM EDT SUN MAR 29 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUEENS COUNTY IN SOUTHEAST NEW YORK...
  NASSAU COUNTY IN SOUTHEAST NEW YORK...
  WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK...
  KINGS (BROOKLYN) COUNTY IN SOUTHEAST NEW YORK...
  NEW YORK (MANHATTAN) COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 930 PM EDT...

* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CONEY ISLAND...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKAWAY BEACH AND FLATBUSH BY 830 PM...
  CANARSIE BY 835 PM...
  HOWARD BEACH BY 840 PM...
  CEDARHURST...ATLANTIC BEACH AND KENNEDY AIRPORT BY 845 PM...
  WOODMERE...LONG BEACH AND VALLEY STREAM BY 850 PM...

LAT...LON 4056 7391 4056 7392 4060 7384 4064 7384
      4057 7399 4064 7404 4080 7387 4080 7376
      4091 7361 4089 7348 4095 7349 4091 7341
      4096 7339 4064 7319 4059 7355 4064 7336
      4065 7336 4059 7358 4055 7389
TIME...MOT...LOC 0025Z 251DEG 33KT 4055 7398

$$

NV
2 follow-up statements
000 
WWUS51 KOKX 300104
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
904 PM EDT SUN MAR 29 2009

NYC047-059-061-081-103-300130-
/O.CON.KOKX.SV.W.0002.000000T0000Z-090330T0130Z/
NEW YORK (MANHATTAN) NY-KINGS (BROOKLYN) NY-SUFFOLK NY-NASSAU NY-
QUEENS NY-
904 PM EDT SUN MAR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR QUEENS...NASSAU...WESTERN SUFFOLK...KINGS (BROOKLYN) AND NEW YORK
(MANHATTAN) COUNTIES...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MERRICK...OR NEAR FREEPORT...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEAFORD...MASSAPEQUA...EAST MASSAPEQUA AND NORTH WANTAGH BY 910
  PM...
  AMITYVILLE...COPIAGUE...EAST FARMINGDALE AND FARMINGDALE BY 915
  PM...
  LINDENHURST AND BABYLON BY 920 PM...

LAT...LON 4056 7391 4056 7392 4060 7384 4064 7384
      4057 7399 4064 7404 4080 7387 4080 7376
      4091 7361 4089 7348 4095 7349 4091 7341
      4096 7339 4064 7319 4059 7355 4064 7336
      4065 7336 4059 7358 4055 7389
TIME...MOT...LOC 0104Z 251DEG 33KT 4066 7354

$$

NV
000 
WWUS51 KOKX 300126
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
926 PM EDT SUN MAR 29 2009

NYC047-059-061-081-103-300134-
/O.EXP.KOKX.SV.W.0002.000000T0000Z-090330T0130Z/
NEW YORK (MANHATTAN) NY-KINGS (BROOKLYN) NY-SUFFOLK NY-NASSAU NY-
QUEENS NY-
926 PM EDT SUN MAR 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR QUEENS...NASSAU...WESTERN
SUFFOLK...KINGS (BROOKLYN) AND NEW YORK (MANHATTAN) COUNTIES WILL
EXPIRE AT 930 PM EDT...

THE WARNING WILL BE ALLOWED TO EXPIRE AS THE SEVERE STORM HAS 
WEAKENED AND MOVED EAST OF THE WARNED AREA.

LAT...LON 4056 7391 4056 7392 4060 7384 4064 7384
      4057 7399 4064 7404 4080 7387 4080 7376
      4091 7361 4089 7348 4095 7349 4091 7341
      4096 7339 4064 7319 4059 7355 4064 7336
      4065 7336 4059 7358 4055 7389
TIME...MOT...LOC 0124Z 251DEG 33KT 4072 7331

$$

NV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:33 PM EDT, 52 minutes earlier.

Area forecast discussion, Mar 29, 7:33 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
733 PM EDT SUN MAR 29 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY PASSES TO
THE EAST TONIGHT. THE LOW DEEPENS TO THE EAST MONDAY AS HIGH
PRESSURE BUILDS. AS THE HIGH MOVES EAST...UNSETTLED WEATHER RETURNS
WEDNESDAY AFTERNOON AND PERSISTS THROUGH FRIDAY AS A SERIES OF UPPER
LEVEL DISTURBANCES PUSH ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LINE OF SHOWERS AND THUNDERSTORMS APPROACHING FROM THE WEST. WILL
UPDATE THE GRIDS AND THE ZFP TO BUMP UP POPS AND TO MENTION
CATEGORICAL CHANCES FOR THUNDER. STORMS WEAKENING AS THEY TRACK
THROUGH CENTRAL NJ...BUT THERE ARE STILL MANY LIGHTNING STRIKES
AND REPORTS OF SEVERE HAIL IN NORTHERN NJ. WITH THE WEAKENING...
WILL DIMINISH CHANCES OF THUNDER FOR EASTERN PARTS OF THE CWA.

WITH REPORTS OF HAIL JUST WEST OF ORANGE COUNTY...WILL ADD SMALL
HAIL IN THE THUNDERSTORM ATTRIBUTES IN ADDITION TO HEAVY
RAIN...FREQUENT LIGHTNING AND GUSTY WINDS EXPECTED WITH THE
STRONGEST STORMS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER LOW MOVES ACROSS SOUTHERN NEW ENGLAND MONDAY MORNING. LOW
LEVEL DOWNSLOPE FLOW OCCURS BY THIS TIME AS LOW REMAINS TO THE EAST.
HOWEVER...LINGERING MOISTURE AND PLENTY OF INSTABILITY EXISTS AS MID
AND UPPER LEVEL LOW MOVES ACROSS SOUTHERN NEW ENGLAND AS MENTIONED.
COULD OBSERVE SCATTERED SHOWERS THIS TIME FRAME...WITH CONDITIONS
SLOWLY IMPROVING IN THE AFTERNOON. CYCLONIC FLOW WILL KEEP SOME
CLOUDS AROUND FURTHER EAST TOWARD EVENING.

WINDY CONDITIONS ANTICIPATED AS PRESSURE GRADIENT REMAINS QUITE
TIGHT. RIDGE BUILDS MONDAY NIGHT AND TUESDAY...AND WINDS WILL ABATE
QUICKLY TUESDAY.

RIDGE AXIS PASSES TO THE EAST TUESDAY NIGHT/EARLY WEDNESDAY...WITH
BROAD SOUTHWEST FLOW AHEAD OF NEXT TROUGH PROVIDING INCREASING
MOISTURE AND CHANCES FOR RAIN. RAIN POSSIBLE LATE IN THE DAY
WEDNESDAY AHEAD OF A WARM FRONT AND SUBSEQUENT LIFT.

TEMPERATURES NEAR NORMAL THROUGH THE PERIOD...WITH TUESDAY SHAPING
UP TO BE THE WARMEST DAY IN LIGHT WINDS AND PLENTY OF SUNSHINE.
ONSHORE FLOW AND INCREASING CLOUDS WILL KEEP TEMPS DOWN SLIGHTLY
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER WED NIGHT INTO SAT AS A COUPLE OF SHORTWAVE
TROUGHS AND RESULTANT LOW PRESSURE SYSTEMS AFFECT THE REGION. THE
FIRST WEDNESDAY NIGHT AND A STRONGER AND DEEPER ONE FOR FRI INTO
SAT. A LIGHT TO MODERATE RAIN FALL LIKELY WED NIGHT INTO EARLY
THURSDAY WITH THE FIRST LOW. BUT THE REGION DOESN/T HAVE MUCH CHANCE
TO DRY OUT AS AN OVERRUNNING FLOW DEVELOPS THURS NIGHT AHEAD OF THE
NEXT SYSTEM...WITH A MODERATE RAINFALL POSSIBLE FRI INTO FRI NIGHT.
TEMPERATURES WILL GENERALLY BE NEAR TO SLIGHTLY ABOVE NORMAL DURING
THIS PERIOD.

A BIT OF EAST COAST RIDGING FOR LATER SAT INTO SUN LOOKS TO BRING
DRIER CONDS WITH ABOVE SEASONABLE TEMPS.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
00Z TAF PACKAGE WILL INCLUDE TEMPO GROUPS FOR THUNDERSTORMS FROM
00Z TO 03Z FOR WESTERN PORTIONS OF THE CWA. THINK THE LINE OF
STORMS WILL DIMINISH AS THEY TRACK EAST...SO WILL ONLY CARRY VCTS
FOR EASTERN TERMINALS.

LATEST LAMP GUIDANCE HOLDING IFR AND LOWER CONDITIONS THROUGH
08Z...BUT WITH WEST WINDS...THINK CIGS/VSBYS WILL LIFT BEFORE
THEN.

ONCE THE COLD FRONT CROSSES THE REGION...CONDITIONS RAPIDLY
IMPROVE TO VFR CONDITIONS AND WINDS BECOME NORTHWESTERLY AND
BECOME GUSTY. BKN CIGS WILL CONTINUE ON MONDAY AS AN UPPER LEVEL
LOW MOVES OVER THE REGION.

OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
VFR AS RIDGE BUILDS MONDAY THROUGH WEDNESDAY. SUB VFR CONDITIONS
ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING WITH THE NEXT
FRONTAL SYSTEM. VFR CONDITIONS BRIEFLY RETURN THURSDAY
AFTERNOON...AND BY FRIDAY AFTERNOON THE NEXT STORM SYSTEM WILL
BRING SUB VFR CONDITIONS.

&&

.MARINE...
WILL UPDATE THE CWF TO INCLUDE CATEGORICAL CHANCES FOR THUNDER
THROUGH ABOUT MIDNIGHT. STORMS WILL DIMINISH AS THEY TRACK
EAST...AND WITH LOSS OF DIURNAL HEATING OVER THE NEXT COUPLE OF
HOURS...STORMS SHOULD WEAKEN.

OTHERWISE...SEAS SHOULD BUILD THIS EVENING AND OVERNIGHT. SFC LOW
MOVES ACROSS THE WATERS...THEN DEEPENS OFF THE NEW ENGLAND COAST
MONDAY. CHANGEABLE WINDS TONIGHT TURN TO THE WEST LATE TONIGHT AND
MONDAY...AND WILL INCREASE PRECIPITOUSLY. WILL ISSUE GALE WARNING
FOR ALL WATERS BEGINNING MONDAY MORNING. THESE BRISK WINDS TURN TO
THE NORTHWEST MONDAY NIGHT...THEN QUICKLY DIMINISH TUESDAY AS THEY
VEER NORTH. WINDS GRADUALLY TURN TO THE EAST/SOUTHEAST TUESDAY
NIGHT AND WEDNESDAY AS HIGH PRESSURE MOVES TO THE EAST AND NEXT
STORM SYSTEM APPROACHES. WAVE WATCH III SEA FORECASTS HAVE COME
DOWN SLIGHTLY AS COMPARED TO PREVIOUS RUNS...BUT INITIALIZED A
FOOT OR TWO TOO HIGH. WILL UNDERCUT A FOOT INITIALLY...THEN OUTPUT
SEEMS REASONABLE.

E TO SE FLOW AHEAD OF LOW PRESSURE WED NIGHT AND THEN AGAIN THURS
NIGHT/FRI COULD BRING OCEAN SEAS UP TO SCA WED NIGHT AND THEN
CONTINUE THROUGH FRI WITH COMBO OF SWELLS AND WIND WAVES COMPONENT.

&&

.HYDROLOGY...
EARLIER AMOUNTS RANGED BETWEEN 0.25 AND 0.50 INCHES. RAIN COVERAGE
MUCH LESS THROUGH THIS EVENING. ONLY ISOLATED HIGHER QPF AMOUNTS
EXPECTED IN ANY CONVECTION...MAINLY NW OF NYC. STREAM FLOW REMAINS
LOW ON AREA RIVERS AND STREAMS...HOWEVER URBAN FLOODING MAY BE
POSSIBLE IN ANY ISOLATED HEAVIER CONVECTION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GALE WARNING FROM 6 AM TO 8 PM EDT MONDAY FOR ANZ330-335-338-
     340-345-350-353-355.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...PW
NEAR TERM...MPS/PW
SHORT TERM...PW
LONG TERM...NV
AVIATION...BC
MARINE...MPS/NV/PW
HYDROLOGY...PW
Hazardous weather outlook, Mar 29, 7:23 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
723 PM EDT SUN MAR 29 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-301300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
723 PM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS TRACKING THROUGH THE REGION WILL PRODUCE
HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-301300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
723 PM EDT SUN MAR 29 2009

...GALE WARNING IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Mar 29, 6:28 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
628 PM EDT SUN MAR 29 2009

NJZ002>005-011-NYZ067-069-292345-
BERGEN-EASTERN PASSAIC-ESSEX-ORANGE-ROCKLAND-UNION-WESTERN PASSAIC-
628 PM EDT SUN MAR 29 2009

...A LINE OF SHOWERS AND THUNDERSTORMS WILL IMPACT
ESSEX...NORTHWESTERN BERGEN...ORANGE...PASSAIC...ROCKLAND AND UNION
COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM
HIGHLAND LAKE TO 47 MILES SOUTHWEST OF YARDLEY...MOVING NORTHEAST AT
45 MPH.

THIS LINE IS EXPECTED TO SLOWLY WEAKEN AS IT APPROACHES THE
REGION...BUT OCCASIONAL CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND HEAVY DOWNPOURS CAN STILL BE EXPECTED. THE STRONGEST OF
STORMS WITHIN THIS LINE MAY CONTAIN SMALL HAIL AND WINDS UP TO 40
MPH.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Mar 29, 7:05 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
705 PM EDT SUN MAR 29 2009

NJZ002>006-011-NYZ069>076-300030-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-NORTHERN WESTCHESTER-QUEENS-RICHMOND (STATEN
IS.)-ROCKLAND-SOUTHERN WESTCHESTER-UNION-WESTERN PASSAIC-
705 PM EDT SUN MAR 29 2009

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT
BERGEN...BRONX...ESSEX...HUDSON...KINGS (BROOKLYN)...NEW YORK
(MANHATTAN)...PASSAIC...QUEENS...RICHMOND (STATEN
ISLAND)...ROCKLAND...UNION AND WESTCHESTER COUNTIES...

AT 702 PM EDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPATCONG TO 27 MILES
SOUTHWEST OF MORRISVILLE...MOVING NORTHEAST AT 45 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS IN THIS
LINE.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Mar 29, 7:16 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
716 PM EDT SUN MAR 29 2009

NJZ002-NYZ067>069-300045-
ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
716 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS WILL IMPACT ORANGE...PASSAIC...PUTNAM AND
ROCKLAND COUNTIES...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIBERTY TO
HACKETTSTOWN...OR ALONG A LINE EXTENDING FROM LIBERTY TO 10 MILES
WEST OF HOPATCONG...AND MOVING NORTHEAST AT 40 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Mar 29, 8:16 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
816 PM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WAYNE                   40.95N 74.25W
03/29/2009  M0.75 INCH       PASSAIC            NJ   TRAINED SPOTTER

            PENNY SIZED HAIL

0809 PM     HAIL             VALLEY COTTAGE          41.12N 73.94W
03/29/2009  M1.00 INCH       ROCKLAND           NY   TRAINED SPOTTER

            QUARTER SIZED HAIL

&&

JC
Local storm report, Mar 29, 8:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
823 PM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 S WANAQUE             41.01N 74.29W
03/29/2009  M0.88 INCH       PASSAIC            NJ   TRAINED SPOTTER

            NICKEL SIZED HAIL IN HASKELL

&&

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:28 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester62 min
Mar 30, 3:17 PM EDTSmall Craft AdvisoryOKX13 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.